Can prednisolone cause an increase in tremors?

I have GCA, diagnosed Jan 2013. I have very bad tremors which I understand are a form of dystonia, NOT ET. (I have had writers cramp and laryngeal dystonia for many years). The tremors have definitely got worse over the last year. I am now down to 11mg Pred. and just about to reduce to 10.5mg by the slow method. Has anyone else found their tremors have been caused or made worse while on Prednisolone?

I have an appointment with the neurologist in two weeks time and am wondering what intelligent questions to ask! Two years ago, when they were very slight, he said that it wasn't Parkinsons. Hope this still applies. I am 83.

9 Replies

oldestnewest
  • Hi Trenny,

    Fear not, it's the pred - I was on 30mg twice and the 'shakes' were embarrassing. I'd not had this trouble before I was put on steroids so it was hard to endure - trying to get money out of my purse in shops with a hand that had a life of it's own was almost impossible sometimes.

    The shakes got less obvious as my doses dropped and at 10mg they had virtually gone. I'm now on 5mg and can hold my arm at length with no shakes.

    The bonus is that I can put my eye make-up on in 3 minutes - not 20 minutes. Such a small thing, but self esteem is so important when your life is falling apart!

    By the way, I still get cramps in my left arm and hand and sometimes, in my feet, but I find that with exercise the cramps go.

    Very best wishes,

    Pats xx

  • Many thanks, Pats. You have given me hope that the 'shakes' may not be permanent. I'll discuss this with the neurologist. I took my first 10.5mg tabet this morning (reducing slowly), so I am getting there, perhaps!

  • Hi, Trenny. I too have laryngeal dystonia. I am 61 and was diagnosed with GCA/PMR February 2014. I would agree that the pred makes the shakes worse. I am also down to 11 mg now as have heart op booked! I find my appointments really difficult as cannot make myself heard which makes me stressed which increases the problem! Do you have the same trouble and is someone going with you?

  • Thank you for your reply. I am sorry to hear about your heart op. and wish you luck. My husband is extremely deaf which doesn't help matters! As this is off topic, please feel free to write separately if you know how to do it - I don't! I usually manage talking to non-deaf folk nowadays as my voice seems to have changed over the years.

  • I don't know how to write separately! My husband is slightly deaf but sometimes selectively i believe! Thank you for support. I wish I could suggest for you what to ask but I believe parkinsons is not a possibility when you have dystonia. Am glad your voice has changed for the better - it gives me some hope!

  • To send a private message click on the name of the person you want to send it to (in this case Trenny in her reply to you) and her profile page will come up. At the top, on the right is an orange box saying "Send message". Click on that - and you write and send the message just like putting up a post but only the person you send it to can see it.

    If you want to send the same message to more than one person you can do that too by adding names.

  • Thank you very much for your help.

  • I saw my consultant this morning and asked if the tremors could be caused by the prednisolone. She wouldn't commit herself and said that prednisolone was blamed for a lot of problems which might or might not be connected. She is organising an MRI scan. Ug ...

  • Since the last post I have had a DATscan (not MRIscan) and understand that I have Parkinson's Syndrome. Oh Dear. Seeing the Neuro tomorrow. A quiet voice is one of the symptons of Parkinson's, apparently.

You may also like...